On the heels of an Ohio teen’s tragic death from a caffeine powder overdose, the push is on to raise awareness about the dangers of misusing the dietary supplement.
It’s a product that can easily be purchased online from retailers like Amazon. Chesterfield mom Maya Brewer, who also works for Substance Abuse Free Environment (S.A.F.E.), says the news should prompt every parent to speak to their children about how misusing the product can be deadly.
The Food and Drug Administration has issued a warning on powdered caffeine, saying even a small amount can cause a lethal overdose.
“I think this product is all over the internet and this young man didn’t know how to measure it out,” Brewer said. “Parents talk to your kids; say “Hey, what are kids doing out there with substance abuse?'”
Sara Freeman knows how common it is for college students to turn to caffeine for a needed boost.
“I often felt caffeine was my best friend,” she explained. “It can be helpful to stay alert, but of course in a moderate dose.”
The FDA says taking 1/16th of a teaspoon of caffeine powder is like drinking two cups of coffee. One full teaspoon of caffeine powder contains the equivalent of 25 cups of coffee.
Dr. Kevin Noreika, with Johnston Willis Emergency Medicine, says the impact on the body can be traumatic.
“Things like speeding up heart rate, tremors, problems with heart, bleeding on the brain if blood pressure gets too high,” Noreika explained. “Sometimes there’s anxiety and paranoia.”
Many are glad that the FDA may step in and regulate the project.
Recently the agency announced plans to investigate caffeine powder and consider regulating it; something experts believe might save lives.